Minnesota, 2013

Blizzard in Minnesota, December 28, 2013

December 28, 2013 · NWS MPX · 5 events in 5 counties and zones

An arctic cold front moved rapidly southward across western Minnesota during the afternoon of Saturday, December 28th. Ahead of this front, temperatures warmed into the 30s and 40s allowing for some snow melt and a hard crust to form prior to the frontal passage.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An arctic cold front moved rapidly southward across western Minnesota during the afternoon of Saturday, December 28th. Ahead of this front, temperatures warmed into the 30s and 40s allowing for some snow melt and a hard crust to form prior to the frontal passage. Temperatures dropped quickly into the teens and 20s during the afternoon with winds increasing to 30 to 40 mph. A few gusts were near or slightly above 50 mph at times during the height of this event. Surface visibility initially was good and averaged 2 to 4 miles. However, once temperatures dropped into the single digits and winds increased to above 30 mph sustained, surface visibility dropped significantly. Several county officials, and local weather stations reported surface visibility very low, especially in open country along the Minnesota River Valley. Once the winds decreased Saturday evening, surface visibility improved. A county official reported white out conditions west of Danvers in western Swift County, but only windy conditions in the eastern part of the county. County officials also reported white out conditions in Chippewa, Lac Qui Parle, and Yellow Medicine counties. Although wind speeds increased to 25 to 40 mph across the rest of southwest Minnesota, due to the snow melt earlier in the afternoon, lack of additional snowfall and blowing snow, surface visibility was not bad, and averaged around 2 to 4 miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 28, 11:51 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Dec 28, 11:51 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1151 AM CST SAT DEC 28 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 421 AM CST SAT DEC 28 2013

POWERFUL ARCTIC BLAST REMAINS ON TRACK TO MOVE ACROSS THE REGION
LATER TODAY. THIS WILL PRODUCE BLIZZARD CONDITIONS IN WESTERN MN.
FARTHER EAST THE WINDS WONT BE QUITE AS SEVERE...BUT BY SUNDAY
MORNING THE SUBZERO TEMPS WILL BE SPREADING ACROSS THE REGION AS THE
COLDEST AIR OF THE SEASON BECOMES ENTRENCHED OVER THE UPPER MIDWEST.

THE DRIVING FORCE BEHIND THIS INCREDIBLE STORM SYSTEM STEMS FROM A
SHORTWAVE THAT AS OF THIS MORNING WAS LOCATED OVER MONTANA. FARTHER
UPSTREAM ANOTHER PV ANOMALY WAS LOCATED OVER NORTHERN ALBERTA ON THE
PERIPHERY OF THE POLAR VORTEX. CONTINUOUS LEE SIDE WARMING ACROSS
THE NORTHERN US...COMBINED WITH COLD AIR ADVECTION FROM THE NORTH
IN CANADA LED TO AN IMPRESSIVE EAST/WEST TEMPERATURE GRADIENT
EVIDENT BY THE 28.00Z RAOB MEASUREMENTS OF +11C AND +10C H850
TEMPS AT GREAT FALLS AND GLASGOW MT...WITH -11C JUST UP THE ROAD
IN EDMONTON CANADA. AT THE SURFACE A 1006MB LOW WAS LOCATED ALONG
THE ND/MT BORDER...WITH A COLD FRONT EXTENDING SOUTHWEST...AND AN
AREA OF HIGH PRESSURE BUILDING OVER ALBERTA. THE COMBINATION OF
THE TIGHT PRESSURE GRADIENT BETWEEN THE LOW AND HIGH...TOGETHER
WITH THE TREMENDOUS COLD AIR ADVECTION ALONG THE AFOREMENTIONED
TEMPERATURE GRADIENT IS THE REASON THAT SITES IN SOUTHERN CANADA
HAD GUSTED AS HIGH AS 53KTS AS OF 4AM SATURDAY MORNING.

THIS POTENT SYSTEM WILL TAKE THE CLASSIC ALBERTA CLIPPER TRACK...AND
SLIDE SOUTHEASTWARD TODAY BEFORE CURVING NORTHEAST TOWARD THE GREAT
LAKES LATER TONIGHT. ALTHOUGH THE SURFACE PRESSURE WILL NEVER GO
BELOW 1005MB...THE IMPACTS FROM THIS ARGUABLY INNOCUOUS SURFACE LOW
WILL BE FAR FROM UNNOTICEABLE. THE 28.00 500M MIXED LAYER WINDS OFF
THE GFS/ECMWF/NAM ARE IN EXCELLENT AGREEMENT THAT A CORE OF +35KT
MIXED LAYER WINDS WILL DIVE ALONG THE SOUTHWEST SIDE OF THE
MINNESOTA RIVER VALLEY THIS EVENING. BUFR FORECAST SOUNDINGS OF
THE NAM SHOW 6-8HRS OF 40KTS ATOP THE MIXED LAYER. THE COMBINATION
OF THE STRONG SYNOPTIC FORCING VIA THE PRESSURE RISE/FALL
COUPLET...TOGETHER WITH THE THERMODYNAMIC SUPPORT OF COLD AIR
ADVECTION AND CONTINUAL BOUNDARY LAYER DESTABILIZATION...SHOULD
ALLOW THE SURFACE TO REALIZE THESE STRONG WINDS ALOFT. DESPITE THE
RELATIVE WARM UP THESE LAST 48HRS...BOTH THE MAGNITUDE AND
DURATION OF THESE STRONG WINDS SHOULD LEAD TO CONSIDERABLE BLOWING
AND DRIFTING WITH ANYWHERE FROM 6-10 INCHES OF SNOW DEPTH IN PLACE
ACROSS THE REGION. ALSO...DESPITE THE LACK OF NEW
SNOWFALL...BLIZZARD CONDITIONS SHOULD LEAD TO ROAD CLOSURES
OVERNIGHT ACROSS WEST CENTRAL MN. THE BOUNDARIES OF THE BLIZZARD
WARNING WERE GOVERNED BY THE WEAKER WINDS TO THE EAST...AND THE
WARMER TEMPERATURES...LESSER SNOWPACK...AND LOWER SNOWFALL
POTENTIAL TO THE SOUTH. WINDS WILL BE EQUALLY AS STRONG ALONG THE
I-90 CORRIDOR...WHICH WILL MAKE TRAVEL DIFFICULT. SPEAKING OF
SNOWFALL POTENTIAL...MID-LEVEL FGEN TOGETHER WITH 500MB
HEIGHT FALLS WILL SUPPORT UPWARD VERTICAL MOTION. ALTHOUGH WEAK IN
NATURE...AS THE TEMPERATURE PROFILE COOLS...DEEP SATURATION IN THE
DENDRITIC GROWTH ZONE SHOULD LEAD TO EFFICIENT ICE CRYSTAL
GROWTH...SO EXPECT A FEW SNOW SHOWERS TO COMPOUND THE EFFECT OF
THE BLOWING SNOW. IF ONE WOULD BE ABLE TO MEASURE THE SNOW...THE
LIKELY WOULD NOT MEASURE MORE THAN A HALF INCH. THE WINDS WILL
TAPER OFF ON SUNDAY AFTERNOON TO AROUND 15-20KTS...BUT THE COLD
AIR WILL CONTINUE INTO EARLY NEXT WEEK.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 421 AM CST SAT DEC 28 2013

LONGER TERM HAS THE AREA IN THE DEEP FREEZE LINGERING THROUGH
THURSDAY IT APPEARS. MODELS HAVING DIFFICULTY IN TIMING OF ANY
REAL WEAK CLIPPER SYSTEMS IN THE NORTHWEST FLOW ACROSS THE AREA
DURING THIS PERIOD. THE GFS AND ECMWF DID COME BACK WITH A DECENT
SIGNAL FOR A CLIPPER MOVING THROUGH THE AREA MONDAY/MONDAY NIGHT.
COLLABORATION DID YIELD AN INCREASE IN POPS TO LIKELY FOR THIS
ACROSS THE SOUTHERN CWA FOR NOW. THIS SHOULD PRODUCE AT LEAST SOME
LIGHT ACCUMULATION WITH HIGH SLR'S OF AT LEAST 20:1 INDICATED. THE
COLDEST STRETCH OF WEATHER APPEARS TO BE MONDAY NIGHT INTO TUESDAY
NIGHT. MUCH OF THE AREA SHOULD REMAIN BELOW ZERO AS THE COLD HIGH
DROPS SOUTHEAST.  OF COURSE OVERNIGHT LOW TEMPERATURES WILL BE
DEPENDENT ON SKY COVER. IT DOES APPEAR THE NORTHEAST CWA WILL BE
IN THE MOST FAVORABLE ARE FOR THE EXTREME COLD DURING THIS PERIOD.

MODELS CONTINUE TO TREND OVERALL MODERATION IN THE COLD AFTER
WEDNESDAY. UPPER FLOW BECOME MORE PROGRESSIVE WITH SOME RIDING
ALOFT AS THE EASTERN CONUS TROUGH EXITS TO THE EAST.  WILL HAVE TO
MONITOR THIS FOR OVERALL DEVELOPMENT. INCREASE THREAT OF A
STRONGER CLIPPER SYSTEM POSSIBLE LATE IN THE WEAK AS THE WARMER AIR
TRIES TO RETURN TO THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1135 AM CST SAT DEC 28 2013

THE MOST CRITICAL AVIATION ITEM IS TIMING OF THE COLD FRONT AND
ASSOCIATED STRONGER WINDS/CIGS/VSBYS.

BASED ON THE LATEST OBS IN WC/NW MN...THE COLD FRONT IS ABOUT 20
TO 40SM AHEAD OF THE LOWER CIGS/VSBYS AND CIGS. ALTHOUGH VSBYS
HAVE BEEN HOLDING IN THE IFR/MVFR AREA NORTH OF A NEARLY
STATIONARY BOUNDARY ACROSS CENTRAL MN/EC MN/WC WI...THIS BOUNDARY
WILL LEAD TO SOME PROBLEMS INITIALLY AS WINDS MAY CHG TO THE E/NE
AT KAXN/KSTC EARLIER THEN THE COLD FRONTAL PASSAGE.

OTHERWISE...TIMING OF THE MAIN COLD FRONT AND LOWER CIGS/VSBYS
WILL OCCUR AT KAXN ARND 20-21Z...NEAR KSTC ARND 22-23Z AND NEAR
KRWF BY 21-23Z. WC WI WILL HAVE FRONTAL PASSAGE OUTSIDE THE 6 HR
TAF PERIOD. UPSTREAM OBS IN ND/NW MN HAVE SUSTAINED WINDS OF 30
KTS WITH GUSTS OF 36 TO 40 KTS AT TIMES. THIS WILL LEAD TO A RAPID
DECREASE IN VSBYS ONCE THE STRONGER WINDS MATERIALIZE. TIMING OF
WHEN CONDS BECOME BETTER IS ANOTHER PROBLEM...BUT BASED ON MODEL
INFORMATION...ONCE THE WINDS DECREASE TO LESS THAN 14 KTS...VSBYS
SHOULD IMPROVE SIGNIFICANTLY.

KMSP...

MAIN ADJUSTMENT FOR THIS TAF PERIOD IS TO HOLD OFF ON FRONTAL
PASSAGE UNTIL 01Z...WITH SOME SHIFTING OF THE WINDS TO THE W/NW AN
HR OR TWO PRIOR TO MAIN FRONT MOVES THRU. WORSE CONDS WITH THE
POSSIBILITY OF -FZDZ WILL OCCUR AFT 1Z...WITH THE BEST TIME FRAME
OF ANY PRECIPITATION ARND 1-4Z. AN HR OR TWO OF FREEZING DRIZZLE
WILL CHG TO -SN AND BLSN. THE MAIN VSBY DROP WILL OCCUR WITH THE
BLSN ARND 2-4Z AS WINDS INCREASE FROM THE NNW. CURRENT TAF HAS
3-5SM IN -SN BLSN DURING THIS TIME FRAME...BUT OCCASIONAL GUSTS IN
EXCESS OF 30 KTS WILL DECREASE VSBY TO 1SM OR LESS AT TIMES. A
TEMPORARY PERIOD OF LOWER VSBYS MAY BE ADDED TO THE TAF THIS AFTN
BASED ON UPSTREAM OBS. NOT TOO MANY CHGS PAST 14Z WITH CONDS
SLOWLY IMPROVING WITH VFR CONDS BY AFTN.

/OUTLOOK FOR KMSP/

MON...VFR WITH MVFR/IFR -SN POSSIBLE LATE. WINDS SSE AT 10G15KTS.
TUE...VFR WITH MVFR AND -SN POSSIBLE. WINDS NE AT 10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
     SUNDAY FOR MNZ042>045-049>053-058>063-066>070-075>078-
     083>085-091>093.

     BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO NOON CST SUNDAY FOR
     MNZ041-047-048-054>057-064-065-073-074-082.

WI...NONE.
&&

SHORT TERM...JRB
LONG TERM...DWE
AVIATION...JLT
Hazardous weather outlook, Dec 28, 12:05 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1205 PM CST SAT DEC 28 2013

MNZ041-047-048-054>057-064-065-073-074-082-291815-
DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
YELLOW MEDICINE-RENVILLE-REDWOOD-BROWN-WATONWAN-
1205 PM CST SAT DEC 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG ARCTIC COLD FRONT WILL SWEEP ACROSS THE OUTLOOK AREA
THIS AFTERNOON AND EVENING. LIGHT FREEZING DRIZZLE MAY OCCUR
INITIALLY IN THE WAKE OF THE FRONT FOLLOWED BY STRONG NORTHWEST
WINDS AND SNOW SHOWERS. BLIZZARD CONDITIONS ARE EXPECTED BY LATE
THIS AFTERNOON. IN ADDITION...WIND CHILL VALUES OF 25 BELOW TO 35
BELOW ZERO WILL DEVELOP LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDY CONDITIONS WILL PERSIST THROUGH SUNDAY MORNING WITH AREAS
OF BLOWING SNOW AND REDUCED VISIBILITY. WIND CHILL READINGS WILL
RANGE FROM 25 BELOW TO 35 BELOW MUCH OF THE DAY.

DANGEROUS WIND CHILLS OF 30 TO 40 BELOW WILL LINGER THROUGH AT
LEAST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ042>045-049>053-058>063-066>070-075>078-083>085-091>093-291815-
TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-
SIBLEY-CARVER-SCOTT-DAKOTA-NICOLLET-LE SUEUR-RICE-GOODHUE-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
1205 PM CST SAT DEC 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA AND
SOUTHEAST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG ARCTIC COLD FRONT WILL SWEEP ACROSS THE OUTLOOK AREA
LATE THIS AFTERNOON AND TONIGHT. LIGHT FREEZING DRIZZLE MAY OCCUR
INITIALLY IN THE WAKE OF THE FRONT FOLLOWED BY STRONG NORTHWEST
WINDS AND SNOW SHOWERS. WIND CHILL READINGS WILL PLUMMET TO 20
BELOW TO 35 BELOW BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COMBINATION OF WIND AND FRIGID TEMPERATURES WILL CAUSE WIND
CHILL VALUES OF 25 BELOW TO 35 BELOW ZERO ACROSS THE AREA SUNDAY
AND MAY LINGER THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WIZ014>016-023>028-291815-
POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1205 PM CST SAT DEC 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG ARCTIC COLD FRONT WILL SWEEP ACROSS THE OUTLOOK AREA
TONIGHT. LIGHT FREEZING DRIZZLE MAY OCCUR INITIALLY IN THE WAKE
OF THE FRONT FOLLOWED BY STRONG NORTHWEST WINDS AND SNOW SHOWERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COMBINATION OF WIND AND FRIGID TEMPERATURES WILL CAUSE WIND
CHILL VALUES OF 25 BELOW TO 35 BELOW ZERO ACROSS THE AREA SUNDAY
AND MAY LINGER THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard. Local standard time, as filed.

Blizzard, Stevens

When
December 28, 2:30 PM CST to 11:00 PM CST
Where
Stevens forecast zone
Reported by
County Official
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

County officials and weather station observations indicated blizzard conditions for several hours during the late afternoon, and evening hours of Saturday, December 28th.

Blizzard, Chippewa

When
December 28, 3:00 PM CST to 11:00 PM CST
Where
Chippewa forecast zone
Reported by
County Official
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

County officials and weather station observations indicated blizzard conditions for several hours during the late afternoon, and evening hours of Saturday, December 28th.

Blizzard, Swift

When
December 28, 3:00 PM CST to 11:00 PM CST
Where
Swift forecast zone
Reported by
County Official
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

County officials and weather station observations indicated blizzard conditions for several hours during the late afternoon, and evening hours of Saturday, December 28th.

Blizzard, Lac Qui Parle

When
December 28, 4:00 PM CST to 11:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
County Official
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

County officials and weather station observations indicated blizzard conditions for several hours during the late afternoon, and evening hours of Saturday, December 28th.

Blizzard, Yellow Medicine

When
December 28, 4:00 PM CST to 11:00 PM CST
Where
Yellow Medicine forecast zone
Reported by
County Official
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

County officials and weather station observations indicated blizzard conditions for several hours during the late afternoon, and evening hours of Saturday, December 28th.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481592, 481590, 481593, 481591, 481594.